Thunderstorm Wind, Jackson
- When
- May 11, 4:09 PM EST to 4:12 PM EST
- Where
- Jackson County, 5 mi NE of Mc Kee
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 37.483, -83.933
A few small trees and large limbs down.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at May 11, 2:59 PM EST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 359 PM EDT THU MAY 11 2006 .DISCUSSION... SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...THE STORY OF THE DAY IS THE LOW THAT REFUSED TO LEAVE. THIS AFTERNOON...THE UPPER LOW WAS LOCATED OVER CENTRAL MICHIGAN AND WAS REMAINING NEARLY STATIONARY. BY FRIDAY MORNING...BOTH THE GFS AND NAM HAVE THE LOW MOVING SLIGHTLY TO THE WEST OVER LAKE MICHIGAN. THE WHOLE TIME...THERE WILL BE BE SOME IMPULSES MOVING AROUND THE LOW AND MOVING ACROSS THE AREA. THE MOST SIGNIFICANT SHORT WAVE WILL BE MOVING ACROSS THE AREA THIS EVENING. THIS SHORT WAVE HAS SOME VERY SIGNIFICANT COLD AIR ALOFT WHICH WILL BE BRINGING SOME LIFTED INDEX VALUES OF UP TO MINUS FIVE TO THE SOUTHWEST PORTION OF THE FORECAST AREA...MAINLY WEST OF I 75. A LINE OF THUNDERSTORMS IS CURRENTLY OVER CENTRAL KENTUCKY AND IT IS MOVING TOWARD THE FORECAST AREA. THE FIRST OF THE THUNDER SHOULD BE MOVING INTO THE WESTERN PORTION OF THE FORECAST AREA BY AROUND BY 4:30 PM. WITH THE STRONG INSTABILITY AND THE LOW WET BULB ZERO...THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL. AT THE CURRENT TIME...NO HAIL MEETING SEVERE CRITERIA IS EXPECTED. THE LOW WILL THEN START MOVING MORE THE EAST SOUTHEAST AND WILL BE LOCATED OVER THE BLUEGRASS COUNTIES BY SUNDAY MORNING. WITH ALL THE COLD AIR ALOFT AND WITH THE SHORT WAVE PIN WHEELING AROUND THE UPPER LOW...CONDITIONS WILL BE CLOUDY...COOLER AND WITH PERIODS OF SHOWERS THROUGH SATURDAY NIGHT. THE TIMING OF THE SHOWERS IS SOMEWHAT IN DOUBT...THE FACT THAT THEY WILL OCCUR IS NOT. LONG TERM...SUNDAY THROUGH THURSDAY...FOLLOWED THE GFS PER HPC FOR THE EXTENDED GRIDS. WET AND COOL PATTERN WILL CONTINUE THROUGH EARLY NEXT WEEK. 5H LOW CONTINUES TO MEANDER OVER THE AREA THROUGH TUESDAY. THE 5H LOW FINALLY SHIFTS NE...HOWEVER UPPER TROF REMAINS OVER THE AREA THROUGH WEDNESDAY. DRY WEATHER RETURNS ON THURSDAY...AS THE UPPER RIDGE BUILDS OVER THE AREA. STILL HAVE SOME UNCERTAINLY IN THE TIMING OF THE SHORTWAVES FOR THE EXTENDED...SO KEPT POPS IN THE CHANCE RANGE. BELOW NORMAL TEMPERATURES WILL BE IN STORE THROUGH THE PERIOD WITH 850 TEMPS BETWEEN 1 AND 4C THROUGH EARLY WEDNESDAY. TEMPERATURES RETURN TO NORMAL ON THURSDAY. && .PREV DISCUSSION... 1134 AM EDT THU MAY 11 2006 14 Z SURFACE ANALYSIS NOW SHOWS A COLD FRONT EAST OF OUR CWA. COLD AIR ADVECTION TAKING PLACE AT THE SURFACE AND UPPER LEVELS. THIS CAA WILL INCREASE THE LAPSE RATES OVER THE AREA THIS AFTERNOON. SATELLITE IMAGERY WAS SHOWING CLOUDS OVER MOST OF KY...WITH SOME CLEARING WORKING INTO THE WESTERN PART OF THE STATE. VISIBLE SATELLITE WAS SHOWING CU DEVELOPING RAPIDLY WHERE THE CLEARING OCCURRED. RADAR WAS INDICATING AREAS OF SHOWERS MOVING THROUGH CENTRAL AND EASTERN KY. THESE SHOWERS WILL MOVE THROUGH THE CWA THROUGH MUCH OF THE AFTERNOON. TOWARDS 3-4 PM...MODELS INDICATE SOME DRYING IN THE MEAN RH FIELDS. THIS COULD LEAD TO A FEW BRIEF BREAKS IN THE CLOUDS. WITH THE INCREASINGLY UNSTABLE LAPSE RATES...ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP. POSITIVE VORTICITY WILL ROTATE THROUGH THE CWA THROUGH THE DAY...ADDING SUPPORT FOR SHOWER AND THUNDERSTORM DEVELOPMENT. MODELS INDICATE CAPES APPROACHING 500 J/KG...WITH LIFTED INDICES DOWN TO -4. ANY THUNDERSTORMS THAT DEVELOP HAVE A GOOD POTENTIAL FOR HAIL...WITH WET BULB ZERO LEVELS AROUND 7K FEET AND STEEP LAPSE RATES. RAISED POPS IN THE ZONES FOR THIS AFTERNOON...GOING WITH OCCASIONAL SHOWERS AND THUNDERSTORMS WORDING FOR THE NW HALF OF THE CWA WITH 80 TO 90 POPS...AND NUMEROUS WORDING WITH 60 TO 70 POPS FOR THE SE HALF. MOS GUIDANCE AND 850 TEMPS SUPPORT MAX TEMPS TODAY IN THE LOWER 60S. UPDATED PRODUCTS ALREADY ISSUED. 444 AM EDT THU MAY 11 2006 SHORT TERM (TODAY THROUGH SUNDAY NIGHT)...CLOSED LOW NOW TAKING SHAPE OVER THE OHIO VALLEY WILL REMAIN PRETTY MUCH IN PLACE THROUGH THE FORECAST PERIOD RESULTING IN A LONG SPELL OF COOL UNSETTLED WEATHER ACROSS EASTERN KENTUCKY. MODELS ARE IN DECENT AGREEMENT ON THE OVERALL SCENARIO THROUGH NEXT WEEK...HOWEVER TIMING INDIVIDUAL VORT LOBES ROTATING AROUND THE UPPER LOW WILL BE A CHALLENGE BEYOND THE FIRST 24 HOURS. BASED THE FORECAST PACKAGE ON THE GFS FOR THE MOST PART...ALTHOUGH THE UNCERTAINTY WITH REGARD TO TRIGGER TIMING NECESSITATED UNDERCUTTING MOS POP GUIDANCE BEYOND THE FIRST PERIOD. COLD FRONT NOW CROSSING THE FORECAST AREA SHOULD CLEAR EAST KENTUCKY BY MID MORNING. HIGHS SHOULD OCCUR THIS MORNING WITH SOME FALLING TEMPS BEHIND FRONT EARLY. 700 MB TROUGH AXIS UPSTREAM KICKING OFF POST FRONTAL SHOWERS OVER THE OHIO VALLEY WILL SWING THROUGH LATE MORNING AND EARLY AFTERNOON WITH SOME BREAKS POSSIBLE BEHIND THIS DURING THE AFTERNOON. NEXT SHORTWAVE NOW OVER THE NORTHERN PLAINS WILL SWING IN LATE AFTERNOON AND EARLY EVENING. THIS COLD POCKET OF AIR ALOFT WILL STEEPEN 1000 TO 500 MB LAPSE RATES TO LESS THAN 7 C/KM AND LOWER WET BULB ZERO HEIGHTS TO BELOW 7K FEET. SOME SUNSHINE THIS AFTERNOON WOULD DESTABILIZE THE ATMOSPHERE QUITE A BIT AND INCREASE THE THUNDERSTORM PROBABILITIES...BUT EVEN IF BREAKS ARE LIMITED SHOWERS AND THUNDERSTORMS WILL LIKELY INCREASE IN COVERAGE AGAIN LATER TODAY AND EARLY THIS EVENING WITH SOME HAIL POSSIBLE WITH ANY SHOWER OR THUNDERSTORM. WET BULB ZERO HEIGHTS ARE SO LOW HOWEVER THAT SEVERE CRITERIA HAIL IS UNLIKELY. WILL KEEP POPS BEYOND TODAY IN THE CHANCE RANGE WITH THE BEST BET FOR PRECIP COMING ON SUNDAY AND SUNDAY NIGHT AS THE 500 MB CLOSED LOW MOVES OVERHEAD. SOME UNCERTAINTY WITH REGARDS TO THUNDERSTORM CHANCES ON SATURDAY AS UPPER LOW IS PROGGED TO RETROGRADE SOME ALLOWING BRIEF WARM ADVECTION. AS UPPER LOW THEN NEARS AND FORCES ANOTHER COLD FRONT ACROSS LATE SATURDAY...THIS MAY ALLOW FOR SOME INSTABILITY AND THUNDER BUT DID NOT MENTION ANY AT THIS TIME. STAYED CLOSE TO MAV TEMPERATURES THROUGH THE SHORT TERM. LOWERED TEMPERATURES ON SUNDAY AND SUNDAY NIGHT TO FALL CLOSER TO THE NEW 11/00Z MEX GUIDANCE NUMBERS WITH UNSEASONABLY COLD AIR ALOFT THROUGH THE WEEKEND AND LOTS OF CLOUDS TO NEGATE LOW-LEVEL WARMING. LONG TERM (MONDAY THROUGH WEDNESDAY)...LATEST GUIDANCE CONTINUES TO KEEP TROUGH LOCKED IN THE EAST THROUGH NEXT WEEK. LOWERED TEMPS SOME MONDAY AND TUESDAY TOWARD THE NEW MEX GUIDANCE NUMBERS BUT FEW OTHER CHANGES WERE NEEDED. 946 PM EDT WED MAY 10 2006 A COLD FRONT IS CURRENTLY SWINGING THROUGH THE WESTERN HALF OF KENTUCKY...MARCHING SLOWLY EASTWARD. THE FRONTAL BOUNDARY SHOULD REACH THE WESTERN PORTIONS OF THE CWA...OR THE I75 CORRIDOR ABOUT MIDNIGHT. OUR WINDOW OF OPPORTUNITY FOR ANY SEVER WEATHER WILL PROBABLY FALL BETWEEN MIDNIGHT AND 3 AM. IT APPEARS THAT THE BULK OF ANY SEVERE WEATHER WILL REMAIN TO OUR NORTH AND WEST WHERE THE BEST DYNAMICS...AND WIND PROFILES EXIST FOR ORGANIZED CONVECTION. HOWEVER...CAN NOT RULE OUT SEVERE ALL TOGETHER. AT PRESENT THE BAND OF SHOWERS WITH THIS FRONT IS FAIRLY NARROW...WITH LITTLE IF ANY THUNDERSTORM ACTIVITY. BUT EXPECTATION IS THAT SHOULD CHANGE AS THE BAND GRADUALLY EXPANDS WITH THE APPROACH OF THE FRONT. WILL HAVE TO UPDATE TONIGHT FOR EVENING WORDING. TEMPS AND DEW POINTS ARE RUNNING RIGHT ON TARGET. MADE SOME ADJUSTMENTS TO THE ISC POP GRIDS TO BETTER TIME APPROACH OF BEST OPPORTUNITY FOR PRECIP. ALSO INCREASED POPS IN THE EAST AS LINE LOOKS SOLID ENOUGH AND FAST ENOUGH TO WARRANT HIGHER LOW CAT POPS OVERNIGHT. KEPT THE INHERITED LOW CAT POPS FOR THE REST OF THE AREA AS THERE ARE A FEW BREAKS SHOWING UP IN THE LINE TO OUR WEST. OTHERWISE...THE FCST WAS PRETTY MUCH ON TRACK AND MADE ONLY COSMETIC CHANGES TO REFLECT MOST CURRENT TRENDS. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && JJ/JM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 504 AM EDT THU MAY 11 2006 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-121200- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 504 AM EDT THU MAY 11 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE POSSIBLE ACROSS EAST KENTUCKY THROUGH THIS EVENING. AS COLDER AIR MOVES IN ALOFT LATER TODAY...THE ATMOSPHERE WILL BECOME CONDUCIVE FOR HAIL DEVELOPMENT. WHILE LARGE AND DAMAGING HAIL IS NOT EXPECTED...SOME SMALL HAIL IS POSSIBLE WITH ANY SHOWER OR THUNDERSTORM THAT DEVELOPS LATE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN ANY HAIL REPORTS TODAY AND THIS EVENING. ABE
The Jackson,KY radar (KJKL), 56 km away, was scanning. The volume nearest the first event began at 21:09 UTC.
1 thunderstorm wind. Local standard time, as filed.
A few small trees and large limbs down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505159.